Wisconsin, 2004

Flood in Wisconsin, May 23 to 31, 2004

May 23 to 31, 2004 · NWS MKX · 1 event in 1 county or zone

Lowland flooding began to result after several rounds of heavy rain during the month of May. Road system damage, public building damage, public utility damage, basement damage, and crop damage was reported across Columbia County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
$300,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Lowland flooding began to result after several rounds of heavy rain during the month of May. Road system damage, public building damage, public utility damage, basement damage, and crop damage was reported across Columbia County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at May 23, 4:18 AM CST, 7 hours 42 minutes earlier.

Area forecast discussion, May 23, 4:18 AM CST, 7 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
518 AM CDT SUN MAY 23 2004

.DISCUSSION...FORECAST FOCUS ON SEVERE WX AND FLOODING.

CURRENT MCS WILL ACT TO SUPPRESS NWD MOVEMENT OF WARM FRONT...WITH
FRONT PROBABLY REACHING THE STATE BORDER THIS AFTERNOON AS SFC
LOW MOVES ACROSS SRN WI. STRONG SHORTWAVE WILL TRACK ACROSS MN THIS
AFTERNOON WITH DECENT BAND OF DCVA TO OVERSPREAD SRN WI. IN
ADDITION...NOSE OF 30 KT LLJ AND LOW LEVEL FRONTOGENESIS WILL
PROVIDE MESOSCALE LIFT. SFC BASE CAPES FM 1000-1500 J/KG NEAR THE
BORDER WITH MDT ELEVATED CAPE PRESENT OVER THE ENTIRE REGION. 50 KT
DEEP LAYER SHEAR AND 0-3 KM HELICITY FM 150-200 M2/S2 WILL SUPPORT
SUPERCELLS THIS AFTERNOON. BEST TORNADO THREAT SHOULD REMAIN NEAR
THE BORDER WHERE SFC BASED CAPE WILL BE PRESENT. WILL KEEP FLOOD
WATCH UNTIL 6 PM GIVEN SATURATED CONDITIONS AND MANY RIVERS IN
FLOOD OR FORECASTED TO GO IN FLOOD.

CAA TONIGHT BUT ONLY BRIEFLY WITH ANOTHER SHORTWAVE AND SFC LOW TO
MOVE ACROSS THE IL BORDER MON NT. STRONG NOSE OF LLJ AND ASSOCIATED
ISENTROPIC LIFT COMBINED WITH SHOWALTER INDICES AROUND -2 C WILL
BRING MORE TSTORMS MON NT AND EARLY TUE.

&&

.MKX...WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FOR ENTIRE CWA
UNTIL 6 PM.
Hazardous weather outlook, May 23, 5:46 AM CST, 6 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
646 AM CDT SUN MAY 23 2004

WIZ046-047-051-052-056>060-062>072-241000-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
646 AM CDT SUN MAY 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TODAY AND EARLY
THIS EVENING. DAMAGING THUNDERSTORMS WINDS...LARGE HAIL AND
ISOLATED TORNADOES ARE POSSIBLE. FLASH FLOODING IS ALSO LIKELY FROM
THE RUNOFF OF THIS MORNINGS RAINS...AND FROM THE THUNDERSTORMS
EXPECTED THIS AFTERNOON. A FLOOD WATCH IS IN EFFECT UNTIL 6 PM. LOW
PRESSURE WILL TRACK ACROSS SOUTHERN WISCONSIN THIS
AFTERNOON...TRIGGERING THE SEVERE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MONDAY NIGHT.
DAMAGING THUNDERSTORMS WINDS AND LARGE HAIL ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER GROUPS WILL BE NEEDED THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, May 23, 6:05 AM CST, 5 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
705 AM CDT SUN MAY 23 2004

WIZ046-047-051-052-056>060-062>072-231404-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
705 AM CDT SUN MAY 23 2004

LOOK FOR AN AREA OF THUNDERSTORMS TO EXIT SOUTHEAST WISCONSIN AFTER
8 AM.

THE BIGGEST CONCERN WILL BE FROM THE HEAVY RAIN AND ADDITIONAL
FLOODING.

SOME OF THE STORMS MAY ALSO PRODUCE GUSTY WINDS AND SMALL HAIL. THE
STORMS WERE MOVING EAST AT 40 MPH.

HENTZ
Local storm report, May 23, 6:18 AM CST, 5 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
718 AM CDT SUN MAY 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1205 AM     TSTM WND DMG     BLANCHARDVILLE          42.81N 89.86W
05/23/2004                   LAFAYETTE          WI   LAW ENFORCEMENT

            TREE DOWN

&&

KRR
Local storm report, May 23, 6:42 AM CST, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
742 AM CDT SUN MAY 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0200 AM     FLASH FLOOD      1 N MONTICELLO          42.76N 89.59W
05/23/2004                   GREEN              WI   LAW ENFORCEMENT

            WATER RUSHING TRHOUGH HOMEOWNERS YARD TOWARD THE SUGAR
            RIVER

&&

KRR
Local storm report, May 23, 7:13 AM CST, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
813 AM CDT SUN MAY 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1205 AM     TSTM WND DMG     BLANCHARDVILLE          42.81N 89.86W
05/23/2004                   LAFAYETTE          WI   LAW ENFORCEMENT

            TREE

1205 AM     TSTM WND DMG     BLANCHARDVILLE          42.81N 89.86W
05/23/2004                   LAFAYETTE          WI   LAW ENFORCEMENT

            TREE DOWN

1245 AM     FLASH FLOOD      BENTON                  42.57N 90.38W
05/23/2004                   LAFAYETTE          WI   LAW ENFORCEMENT

            EVACUATE PEOPLE FROM HOUSE DUE TO FLOODING WATERS

0100 AM     FLASH FLOOD      DARLINGTON              42.68N 90.12W
05/23/2004                   LAFAYETTE          WI   LAW ENFORCEMENT

            CORN STALKS AND MUD WASHING OUT OVER ROADS IN MAY PARTS
            OF THE COUNTY

0105 AM     HAIL             MONTICELLO              42.75N 89.59W
05/23/2004  0.50 INCH        GREEN              WI   LAW ENFORCEMENT

            STRONG WINDS

0105 AM     HAIL             NEW GLARUS              42.81N 89.63W
05/23/2004  0.50 INCH        GREEN              WI   LAW ENFORCEMENT

            STRONG WINDS

0120 AM     HAIL             1 S OREGON              42.91N 89.38W
05/23/2004  0.25 INCH        DANE               WI   AMATEUR RADIO

0128 AM     HAIL             1 S OREGON              42.91N 89.38W
05/23/2004  0.50 INCH        DANE               WI   AMATEUR RADIO

            SOME HAIL ACCUMULATION NOT QUITE ENOUGH TO SHOVEL

0131 AM     HAIL             PAOLI                   42.93N 89.52W
05/23/2004  1.00 INCH        DANE               WI   PUBLIC

0145 AM     HAIL             3 NW STOUGHTON          42.95N 89.26W
05/23/2004  0.75 INCH        DANE               WI   TRAINED SPOTTER

0200 AM     FLASH FLOOD      1 N MONTICELLO          42.75N 89.59W
05/23/2004                   GREEN              WI   LAW ENFORCEMENT

            WATER RUSHING THROUGH HOMEOWNERS YARD TOWARD THE SUGAR
            RIVER

0200 AM     FLASH FLOOD      MONTICELLO              42.75N 89.59W
05/23/2004                   GREEN              WI   LAW ENFORCEMENT

            WATER COMING INTO BASEMENT IN A HOME

0234 AM     HAIL             1 E BURLINGTON          42.68N 88.26W
05/23/2004  0.50 INCH        RACINE             WI   PUBLIC

&&

WOOD
Local storm report, May 23, 9:33 AM CST, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1033 AM CDT SUN MAY 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0200 AM     FLASH FLOOD      3 N NEW GLARUS          42.81N 89.63W
05/23/2004                   GREEN              WI   LAW ENFORCEMENT

            HIGWAY 0 EMBARKMENTS COLLAPSING

0200 AM     FLASH FLOOD      3 E NEW GLARUS          42.81N 89.58W
05/23/2004                   GREEN              WI   AIRPLANE PILOT

            COUNTY HIGHWAY W CLOSED BY HIGH WATER

0200 AM     FLASH FLOOD      1 S BELLEVILLE          42.85N 89.54W
05/23/2004                   GREEN              WI   LAW ENFORCEMENT

            HIGHWAY CC IS CLOSED BY HIGH WATER

0200 AM     FLASH FLOOD      3 E ALBANY              42.71N 89.38W
05/23/2004                   GREEN              WI   LAW ENFORCEMENT

            NEAR THE INTERSECTION OF HIGHWAY 59 AND 104 HIGH WATER
            CLOSING ROADS

0200 AM     FLASH FLOOD      MONTICELLO              42.75N 89.59W
05/23/2004                   GREEN              WI   LAW ENFORCEMENT

            COUNTY EE IS CLOSED DUE TO HIGH WATER

&&

KRR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Columbia

When
May 23, 12:00 PM CST to May 31, 11:59 PM CST
Where
Columbia forecast zone
Property damage
$100,000
Crop damage
$300,000
Reported by
EMERGENCY MANAGER
Coordinates
43.467, -89.334 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2004Every state in 2004This day in weather historyWarnings in Wisconsin, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5404117.